Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 24, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 1, 2025, 6:24 PM EDT for Erie County, Wyoming County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2025, 6:24 PM EDT (22:24 UTC)
- Expired
- May 1, 2025, 7:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Erie County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 12 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2389 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227
WUUS51 KBUF 012224
SVRBUF
NYC029-121-012315-
/O.NEW.KBUF.SV.W.0024.250501T2224Z-250501T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
624 PM EDT Thu May 1 2025
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northwestern Wyoming County in western New York...
Erie County in western New York...
* Until 715 PM EDT.
* At 624 PM EDT, severe thunderstorms were located along a line
extending from 14 miles southwest of Grand Island to near Angola on
the Lake, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Akron, Cheektowaga, Angola, Clarence Center, Kenmore, Erie Basin
Marina, Eden, Hamburg, Depew, and Clarence.
This includes Interstate 90 between exits 49 and 57A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4273 7908 4276 7898 4280 7892 4284 7893
4291 7890 4296 7893 4298 7897 4308 7869
4308 7865 4310 7864 4307 7859 4309 7855
4298 7846 4287 7846 4287 7837 4281 7832
4257 7903 4256 7909 4257 7913 4263 7917
TIME...MOT...LOC 2224Z 236DEG 47KT 4290 7920 4270 7907
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP2 follow-up statements
214
WWUS51 KBUF 012254
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
654 PM EDT Thu May 1 2025
NYC029-121-012315-
/O.CON.KBUF.SV.W.0024.000000T0000Z-250501T2315Z/
Wyoming NY-Erie NY-
654 PM EDT Thu May 1 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHWESTERN WYOMING AND NORTHEASTERN ERIE COUNTIES...
At 653 PM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Pendleton to near Colden, moving east
at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Akron, Alden, Clarence Center, Cowlesville, Lancaster, Marilla, Wales
Center, Clarence, Elma Center, and West Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4267 7873 4277 7869 4294 7867 4308 7869
4308 7865 4310 7864 4307 7859 4309 7855
4298 7846 4287 7846 4287 7837 4281 7832
TIME...MOT...LOC 2253Z 249DEG 28KT 4309 7861 4270 7868
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP565
WWUS51 KBUF 012306
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
706 PM EDT Thu May 1 2025
NYC029-121-012315-
/O.EXP.KBUF.SV.W.0024.000000T0000Z-250501T2315Z/
Wyoming NY-Erie NY-
706 PM EDT Thu May 1 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYOMING AND
NORTHEASTERN ERIE COUNTIES WILL EXPIRE AT 715 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with these thunderstorms.
&&
LAT...LON 4267 7873 4277 7869 4294 7867 4308 7869
4308 7865 4310 7864 4307 7859 4309 7855
4298 7846 4287 7846 4287 7837 4281 7832
TIME...MOT...LOC 2305Z 270DEG 47KT 4317 7845 4278 7852
$$
PPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:57 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, May 1, 1:57 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 157 PM EDT Thu May 1 2025 .SYNOPSIS... Low pressure will move from the central Great Lakes this evening to southern Quebec Friday, bringing several rounds of showers and thunderstorms to the region. The first round will move from Western NY late today east across the region this evening. A few storms may produce isolated strong winds, heavy downpours, and hail this evening, especially across Western NY. Low pressure will stall over the Ohio Valley this weekend, resulting in chilly and wet weather much of the time. Unsettled weather will last through the first half of next week as slow moving low pressure meanders from the Ohio Valley towards the east coast. && .NEAR TERM /THROUGH FRIDAY/... Radar imagery showing the first of the showers and embedded thunderstorms moving into Western NY this afternoon within the warm advection regime and moisture transport ahead of a system moving into the central Great Lakes. Several rounds of warm advection driven showers and thunderstorms will cross far Western NY through the afternoon, with mainly dry conditions lasting through late afternoon east of the Genesee Valley. Temperatures will soar into the 70s across most of Western NY. Low pressure will move from the central Great Lakes this evening to southern Quebec by Friday afternoon. Several warm frontal segments will move northeast across the eastern Great Lakes through the rest of the afternoon and evening. Isentropic upglide and moisture transport will support a few rounds of showers and thunderstorms through the evening hours. The most widespread and organized round of showers and storms will enter Western NY early this evening along a pre-frontal trough, then move east across the rest of the area through the first half of tonight. Forecast soundings suggest instability will initially be elevated in nature through most of this afternoon, with any storms rooted above the surface and unlikely to produce any severe weather. A narrow axis of surface based instability will likely move into Western NY late this afternoon and early evening just ahead of the main line of convection, and may allow for a low end severe weather risk for a few hours early to mid evening across Western NY. Instability and shear phase/space suggests isolated damaging winds are the main risk, with a secondary lower risk of hail. Overall, the better severe weather risk will likely be across Ohio and western PA. Late evening through the overnight, the area of organized showers and scattered thunderstorms will move east across the rest of the area. The severe weather risk will wane with time and eastern extent as diurnal cooling eliminates most of the instability. Showers will decrease in coverage from west to east overnight, although a few scattered light showers may continue. Friday, a cold front trailing the low over southern Quebec will lay out in a more WSW-ENE orientation with time, very slowly drifting southeast across the area during the afternoon and evening. A few scattered light showers will continue through the morning hours. Friday afternoon, showers and a few thunderstorms will increase in coverage along and south of the cold front, mainly from the Southern Tier into the Finger Lakes to the southern Tug Hill region. Farther north, rain chances will be much lower near the Canadian border, although a few spotty showers cannot be ruled out. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... A positively tiled longwave trough across the mid-Mississippi Valley Friday night will completely close off as it shifts eastward, then meander over the far western Ohio Valley through the rest of the weekend. Meanwhile, a cold frontal boundary attendant to another area of departing low pressure to our north will wash out and stall across the forecast area Friday night through Saturday. The western low will continuously draw Gulf-based and western Atlantic moisture into the region and across this boundary, before gradually lifting it back northward as a warm front. In all this should result in a very unsettled stretch of weather across the entire forecast area with several bouts of showers, though the highest PoPs, QPF, and chances for occasional thunderstorms will lie across the Southern Tier and south/central Finger Lakes. Further north, a thin wedge of surface high pressure across the Upper Great Lakes may allow for relatively more persistent breaks in the showers for areas closer to the southern Lake Ontario shoreline and across the North Country. While there remains some uncertainty exact position of the stalled boundary and the high to the north, which will influence both chances for precip chances and temperatures...The overall pattern should result seasonably cool weather, with persistent cloud cover holding daytime highs slightly below normal and nighttime lows slightly above. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... By Monday morning, a cut off mid-level low will be centered over the Ohio Valley. This low will gradually lift northeast across New England through Wednesday as the next trough rounds across the Great Lakes. The trough will then rotate across New England late in the week. Overall, this pattern will support unsettled weather in the form of periodic showers for much if not all of next week. Additionally, temperatures will average near normal next week, which with diurnal heating and instability some afternoon thunderstorms can't be ruled out. Should note, historically model guidance has a difficult time with the evolution, track, strength, etc. with cut off lows and therefore while confident that there will be a wet pattern, the exact details will need to be ironed out as we approach early next week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Low pressure will move from the central Great Lakes this evening to southern Quebec by Friday afternoon. Several warm frontal segments will cross the eastern Great Lakes through this evening, bringing a few rounds of showers and scattered thunderstorms. Most of the thunder and showers will be across far Western NY for the rest of the afternoon. The most organized area of showers and thunderstorms along a pre-frontal trough will enter Western NY early this evening, then cross the rest of the area through the first half of tonight. CIGS/VSBY will be VFR most of the time, but any heavier showers and thunderstorms will produce brief/local restrictions. Expect a few scattered light showers to linger late tonight through Friday morning. MVFR CIGS will become widespread from west to east late tonight and last through the first half of Friday. Friday afternoon, showers and a few scattered thunderstorms will expand in coverage along and south of a slowly advancing cold front from the Southern Tier through the Finger Lakes to Central NY and the southern Tug Hill region. Expect areas of MVFR CIGS and VSBY to persist in this area. Farther north near the Canadian border, expect a much lower chance of rain and mainly VFR Friday afternoon. Outlook... Saturday through Tuesday...Occasional showers with areas of MVFR/IFR. && .MARINE... As surface high pressure drifts to the east, an easterly flow will strengthen over the Lower Great Lakes, with Small Craft Advisory conditions on the western end of Lake Ontario through early this evening. Low pressure will move from the central Great Lakes this evening to southern Quebec by Friday afternoon. SSW winds will increase ahead of this system, and may produce Small Craft Advisory conditions at the northeast end of Lake Ontario Friday. Otherwise for the rest of Lake Ontario and Lake Erie, expect choppy conditions Friday through Friday night as a cold front slowly moves southeast across the area. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 8 PM EDT this evening for LOZ042. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...PP LONG TERM...EAJ AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, May 1, 6:08 AM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 608 AM EDT Thu May 1 2025 NYZ019>021-085-021015- Chautauqua-Cattaraugus-Allegany-Southern Erie- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms this afternoon and evening, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon and evening, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-021015- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon and evening, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-021015- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms this afternoon and evening, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon and evening, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042-043-062-063-021015- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon and evening, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-021015- Oswego-Jefferson-Lewis- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-SLZ022-024-021015- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, May 1, 6:16 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
616 PM EDT Thu May 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Marine Tstm Wind 2 NW Dunkirk 42.49N 79.35W
05/01/2025 M47 MPH LEZ041 NY C-Man Station
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:07 PM EDT | Special Marine Warning | BUF | 113 min | |
| May 1, 6:05 PM EDT | Special Marine Warning | BUF | 55 min |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.